Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 112, NWS Las Vegas, NV

August 12, 2014Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2014, 10:07 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2014, 10:07 PM MST (05:07 UTC)
Expired
Aug 13, 2014, 12:00 AM MST
In force
113 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2014-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2014-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WGUS55 KVEF 130507
FFWVEF
AZC015-CAC071-130700-
/O.NEW.KVEF.FF.W.0112.140813T0507Z-140813T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1007 PM MST TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EXTREME EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN
  CALIFORNIA...

* UNTIL MIDNIGHT MST/MIDNIGHT PDT/

* AT 1006 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER EXTREME SOUTHERN MOHAVE 
  COUNTY AND EXTREME SOUTHEAST SAN BERNARDINO COUNTY. THESE STORMS 
  WERE MOVING SLOWLY SOUTH AND WILL PRODUCE VERY HEAVY RAIN LEADING 
  TO FLASH FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  LAKE HAVASU CITY AND CRAZY HORSE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3424 11374 3423 11383 3425 11386 3429 11411
      3436 11419 3445 11433 3446 11438 3451 11438
      3453 11432 3431 11333 3429 11339 3430 11353
      3420 11367

$$

MORGAN
2 follow-up statements
524 
WGUS75 KVEF 130600
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1100 PM MST TUE AUG 12 2014

AZC015-CAC071-130700-
/O.CON.KVEF.FF.W.0112.000000T0000Z-140813T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-SAN BERNARDINO CA-
1100 PM MST TUE AUG 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT
MST/MIDNIGHT PDT/ FOR EXTREME EAST CENTRAL SAN BERNARDINO AND SOUTH
CENTRAL MOHAVE COUNTIES...

AT 1100 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAIN OVER THE LAKE HAVASU CITY AREA. THESE 
STORMS WERE MOVING VERY SLOWLY SOUTH.

LOCATIONS IMPACTED INCLUDE...
LAKE HAVASU CITY...CATTAIL COVE STATE PARK AND CRAZY HORSE
CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3424 11374 3423 11383 3425 11386 3429 11411
      3436 11419 3445 11433 3446 11438 3451 11438
      3453 11432 3431 11333 3429 11339 3430 11353
      3420 11367

$$

MORGAN
650 
WGUS75 KVEF 130653
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1153 PM MST TUE AUG 12 2014

AZC015-CAC071-130701-
/O.EXP.KVEF.FF.W.0112.000000T0000Z-140813T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-SAN BERNARDINO CA-
1153 PM MST TUE AUG 12 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT MST/MIDNIGHT PDT/
FOR EXTREME EAST CENTRAL SAN BERNARDINO AND SOUTH CENTRAL MOHAVE
COUNTIES...

AT 1150 PM PDT...RADAR INDICATED ONLY LIGHT RAIN REMAINING IN FAR 
SOUTHERN MOHAVE COUNTY. THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE.

HEAVY RAIN FELL IN THE LAKE HAVASU AREA...AND FLOODING WAS REPORTED 
IN THE LONDON BRIDGE AREA. PLEASE OBEY ALL BARRICADES...AND TURN 
AROUND IF YOU ENCOUNTER A FLOODED ROAD.

LAT...LON 3424 11374 3423 11383 3425 11386 3429 11411
      3436 11419 3445 11433 3446 11438 3451 11438
      3453 11432 3431 11333 3429 11339 3430 11353
      3420 11367

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:50 PM MST, 7 hours 17 minutes earlier.

Area forecast discussion, Aug 12, 2:50 PM MST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PDT TUE AUG 12 2014

.SYNOPSIS...MONSOON MOISTURE OVER MOST OF THE REGION WILL
RESULT IN SCATTERED THUNDERSTORMS THROUGH WEDNESDAY. DRIER AIR WILL
GRADUALLY MOVE IN FROM THE WEST STARTING THURSDAY WITH THUNDERSTORM
CHANCES CONFINED TO MOHAVE COUNTY THURSDAY AND FRIDAY. SEASONAL
TEMPERATURES AND AREA WIDE DRY CONDITIONS EXPECTED FOR THE WEEKEND.
&&

.SHORT TERM...THROUGH FRIDAY...
MOST INTENSE THUNDERSTORMS THIS AFTERNOON HAVE DEVELOPED ALONG A
LINE FROM SOUTH CENTRAL SAN BERNARDINO COUNTY EXTENDING NORTHEAST
INTO WESTERN CLARK AND LINCOLN COUNTIES. THESE STORMS HAVE DEVELOPED
ALONG THE MOIST/DRY AIR INTERFACE AS NOTED ON WATER VAPOR IMAGERY.
LOOKS TO BE A QUITE EVENING FOR MUCH OF INYO...ESMERALDA AND CENTRAL
NYE COUNTIES.

AS FOR ARIZONA. SEVERAL CIRCULATIONS NOTED ON SATELLITE OVER THE
GRAND CANYON STATE. ONE WAS OVER NORTHERN MOHAVE COUNTY AND SHOULD
BE MOVING INTO SOUTHWEST UTAH OVER THE NEXT 2-3 HOURS. A SECOND WAS
OVER SOUTHWEST ARIZONA...OR JUST TO THE WEST OF GILA BEND. STARTING
TO SEE A SMALL CLUSTER OF THUNDERSTORMS DEVELOP AHEAD OF THE
FEATURE OVER SOUTHERN MOHAVE COUNTY. THE DISTURBANCE IS PROGGED TO
LIFT NORTH ACROSS WESTERN ARIZONA TONIGHT AND WEDNESDAY MORNING
PROVIDING ADDITIONAL DYNAMICS TO AN ALREADY MOIST/UNSTABLE AIR MASS.
THE TROUGH WILL REMAIN OVER NORTHERN ARIZONA THROUGH WEDNESDAY WITH
ENOUGH MOISTURE/INSTABILITY EAST OF A LINE FROM MORONGO VALLEY TO
PAHRUMP TO RACHEL FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. ON THURSDAY AND FRIDAY...DRIER AND MORE STABLE AIR
WILL CONTINUE TO PUSH EAST LIMITING THE THREAT FOR ANY STORMS TO
MAINLY MOHAVE COUNTY.

WILL LEAVE THE FLASH FLOOD WATCH AS IS AND ALLOW THE MID SHIFT TO
MAKE ANY ADJUSTMENTS EARLY WEDNESDAY MORNING.

.LONG TERM...FRIDAY NIGHT THROUGH MONDAY...DEEPER MOISTURE
ASSOCIATED WITH THE MONSOONAL FLOW PUSHES EAST OF THE AREA AND
THUNDERSTORM CHANCES DWINDLE BY THE WEEKEND. MODELS HINT AT A WEAK
RETURN OF MOISTURE TO START THE WORK WEEK BUT CONFINE IT TO MAINLY
THE SOUTHEASTERN PORTION OF MOHAVE COUNTY. WITH LESS EXPECTED CLOUD
COVER AND A DRIER AIRMASS IN PLACE, TEMPERATURES SHOULD RETURN TO
SEASONAL LEVELS FOR A WARM AND DRY MID AUGUST WEEKEND.
&&

.AVIATION...FOR MCCARRAN...CONVECTION SHOULD IMPACT ALL CORRIDORS
THIS EVENING...THEN PRIMARILY THE MORMON MESA AND PEACH SPRINGS
CORRIDORS INTO WEDNESDAY MORNING. SCATTERED THUNDERSTORMS SOUTHWEST
OF LAS VEGAS COULD AFFECT THE TERMINALS THROUGH THIS EVENING WITH
GUSTY AND ERRATIC WINDS AND HEAVY RAINFALL. CEILINGS COULD LWR TO 6
KFT WITH VSBYS BRIEFLY REDUCED BY MODERATE TO HEAVY RAIN. AFTER
WEDNESDAY MORNING SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE
ISOLATED.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED-BROKEN CLOUDS ALONG WITH ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS ALL OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH
WEDNESDAY. WINDS WILL FAVOR TYPICAL DIURNAL WIND PATTERNS THROUGH
...EXCEPT NEAR THUNDERSTORMS. CEILINGS COULD LOWER TO 5 KFT WITH
VSBYS REDUCED BY MODERATE TO HEAVY RAIN.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST TODAY
THROUGH WEDNESDAY.
&&

SHORT TERM/AVIATION...PIERCE
LONG TERM...SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 12, 7:43 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
743 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLASH FLOOD      2 S GOLDEN SHORES (MGSA 34.75N 114.48W
08/12/2014                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY FLOOD CONTROL DISTRICT TWEETED A PICTURE OF
            WATER OVER ROUTE 66 2.5 MILES SOUTH OF GOLDEN SHORES, AZ.

&&

JPULLIN
Local storm report, Aug 12, 9:13 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
913 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      1 NNW TOPOCK            34.73N 114.48W
08/12/2014                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE COUNTY SHERIFF REPORTS TOPOCK HIGHWAY CLOSED
            BETWEEN MM4 AND INTERSTATE 40 DUE TO FLOODING.

&&

WOLCOTT
Local storm report, Aug 12, 9:20 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     FLASH FLOOD      13 W MOHAVE (AZM20)     34.94N 114.84W
08/12/2014                   SAN BERNARDINO     CA   PUBLIC

            SPOTTER REPORTED ROUTE 66 IMPASSABLE DUE TO FLOODING.
            FROM SPOTTER NETWORK REPORT.

&&

WOLCOTT
Local storm report, Aug 12, 9:45 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     NON-TSTM WND DMG 2 N NEEDLES             34.84N 114.61W
08/12/2014                   SAN BERNARDINO     CA   BROADCAST MEDIA

            MEDIA REPORTS SEVERAL LARGE TREES DOWN IN FRONT OF
            NEEDLES FOUR SEASONS NURSERY.

0348 PM     TSTM WND DMG     1 NNE NEEDLES           34.83N 114.61W
08/12/2014                   SAN BERNARDINO     CA   BROADCAST MEDIA

            MEDIA AND TRAINED SPOTTERS REPORT SEVERAL HOMES WITH
            SHINGLES BLOWN OFF IN THE VICINITY OF CIBOLA AND D
            STREETS IN NEEDLES.

0348 PM     TSTM WND DMG     2 NNE NEEDLES           34.84N 114.60W
08/12/2014                   SAN BERNARDINO     CA   BROADCAST MEDIA

            SEVERAL REPORTS FROM MEDIA AND SPOTTERS OF DAMAGE TO AT
            LEAST 50 POWER POLES IN THE GREATER NEEDLES AREA DUE TO
            THUNDERSTORM WINDS.

0348 PM     TSTM WND DMG     2 NNE NEEDLES           34.84N 114.60W
08/12/2014                   SAN BERNARDINO     CA   BROADCAST MEDIA

            MEDIA REPORTS SHEET METAL ROOF BLOWN OFF OF LUCYS MEXICAN
            RESTAURANT AND ACROSS THE STREET.

0348 PM     TSTM WND DMG     2 NNE NEEDLES           34.84N 114.60W
08/12/2014                   SAN BERNARDINO     CA   PUBLIC

            PUBLIC REPORTS ROOF OF BURGER HUT ALONG BROADWAY IN
            NEEDLES HAS BLOWN OFF. OTHER SOURCES AND PICTURES
            CONFIRM...TIME ESTIMATED BY SEVERAL REPORTS. INITIAL
            REPORT VIA TWITTER.

0357 PM     TSTM WND GST     6 S MOHAVE VALLEY       34.85N 114.61W
08/12/2014  M59.00 MPH       MOHAVE             AZ   MESONET

0928 PM     AVALANCHE        10 WSW MOHAVE VALLEY    34.90N 114.77W
08/12/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS FLOODING ALONG US 95 BETWEEN INTERSTATE 40
            AND GOFFS ROAD.

&&

WOLCOTT
Local storm report, Aug 12, 9:46 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
946 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     FLASH FLOOD      10 WSW MOHAVE VALLEY    34.90N 114.77W
08/12/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS FLOODING ALONG US 95 BETWEEN INTERSTATE 40
            AND GOFFS ROAD.

&&

WOLCOTT
Local storm report, Aug 12, 9:47 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
947 PM PDT TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     2 N NEEDLES             34.84N 114.61W
08/12/2014                   SAN BERNARDINO     CA   BROADCAST MEDIA

            MEDIA REPORTS SEVERAL LARGE TREES DOWN IN FRONT OF
            NEEDLES FOUR SEASONS NURSERY.

&&

WOLCOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:23 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 12, 7:20 PM MSTFlash Flood WarningVEFMohave115 min
Aug 12, 7:53 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 12, 8:00 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 12, 8:54 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 12, 11:16 PM MSTAreal Flood WarningVEFMohave8 hr
Aug 12, 5:39 PM MSTFlash Flood WarningVEFSan Bernardino3 hr
Aug 12, 8:26 PM MSTFlash Flood WarningVEFSan Bernardino3 hr
Aug 12, 9:32 PM MSTFlash Flood WarningVEFSan Bernardino5 hr

Nearby

Flash Flood Warnings in Arizona, 2014Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.